MAUDE Adverse Event Report: XTANT MEDICAL CERTEX SPINAL FIXATION SYSTEM; CERTEX SCREWDRIVER ASSEMBLY

XTANT MEDICAL CERTEX SPINAL FIXATION SYSTEM; CERTEX SCREWDRIVER ASSEMBLY
Model Number X067-0440
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/09/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The complainant provided a photo of the reported instrument malfunctions, which showed system screws stuck to the distal threads of two system screwdrivers.The thread detail of the system screwdrivers were fractured and stuck in the cup of the system screws.A visual assessment of the returned system screwdrivers showed instruments with repeated use, as identified by surface scratches, handle interface wear marks, and worn laser markings.A physical assessment could not be performed due to the damaged condition of the returned system screwdrivers, which would not function as intended and were removed from distributable inventory.A dhr review was performed for the returned complaint device lot and there were no manufacturing anomalies identified.The device met all required specification prior to being released to distributable inventory.This lot has been available for distribution since 2/10/2016.It may be possible to fracture the thread detail of a system screwdriver if the ratcheting screwdriver handle attached to the screwdriver was not in the correct position for screw placement and screw disengagement.The system surgical technique guide provides guidance on appropriate screwdriver and screw engagement and disengagement.Step five: screwdriver/screw assembly includes the following cautionary statements to reduce the possibility of an instrument malfunction.Cautionary statements from the surgical technique guide: warning - if the ratcheting screwdriver handle (attached to the proximal end of the pedicle screwdriver at this step in the technique) is not placed in the neutral, non-ratcheting position for screw disengagement, the (pedicle screw) driver may be difficult to disengage from the screw.Note: if the user turns the driver with high torque force without placing the handle in the neutral position, this could cause considerable damage to the threads including causing them to break off completely.The root cause of this complaint cannot be reliably determined.The complaint investigation suggests the possibility that the ratcheting screwdriver handle attached to the system screwdriver was not in the correct ratcheting position for screw engagement and disengagement.
 
Event or Problem Description
The company received notification on 9/09/2020 from a distributor requesting replacement of two system screwdrivers.It was reported that the thread detail at the distal tip of two system screwdrivers were defective.There were no known patient complications associated with this complaint.There was approximately a 10-minute delay while alternate instruments were gathered, which were used to successfully complete the procedure.A return authorization number was issued for return of the complaint instrument, which arrived at the company for complaint assessment on 9/24/2020.Report #3005031160-2020-0024 is associated with this submission.

Brand Name
CERTEX SPINAL FIXATION SYSTEM
Common Device Name
CERTEX SCREWDRIVER ASSEMBLY
Manufacturer (Section D)
XTANT MEDICAL
664 cruiser lane
belgrade MT 59714
MDR Report Key10610682
Report Number3005031160-2020-00021
Device Sequence Number2386042
Product Code HXX
UDI-Device IdentifierM697X06704401
UDI-PublicM697X06704401
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K160428
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberX067-0440
Device Lot Number054355
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/24/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/09/2020
Initial Report FDA Received Date09/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age59 YR